A 21 year old woman walked into an emergency room complaining of having taken too much Tylenol for menstrual cramps. An emergency room doctor hooked her up to an IV that delivered a drug called acetylcysteine – the antidote for Tylenol overdose. The ER doctor had never given acetylcysteine by IV before, the emergency room’s pharmacy had never dispensed the drug before, and the nurse who administered the drug had never given the drug before.
As a result, both the pharmacist and the ER doctor made mistakes regarding the amount of medicine the young woman should receive, at what rate it should be given, and over what time period it should be given. But the errors did not stop here. When the medicine got the the young woman’s bedside, the nurse did not check to make sure it was correct. At this point, the woman started getting 16 times the recommended dose of antidote. It gets worse.
Continue reading →